Iowa, 2012

Winter Weather in Iowa, December 27 to 28, 2012

December 27 to 28, 2012 · NWS FSD · 8 events in 8 counties and zones

Occasional snow over northwest Iowa produced widespread accumulations from the morning of December 27th to the afternoon of December 28th. The accumulations ranged from 3 to 5 near the western border of the state, with only 2 to 3 inches from Spirit Lake and Spencer to Storm Lake.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Occasional snow over northwest Iowa produced widespread accumulations from the morning of December 27th to the afternoon of December 28th. The accumulations ranged from 3 to 5 near the western border of the state, with only 2 to 3 inches from Spirit Lake and Spencer to Storm Lake. The snow was accompanied by generally light winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 27, 5:46 AM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Dec 27, 5:46 AM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
546 AM CST THU DEC 27 2012

.DISCUSSION.../ISSUED AT 358 AM CST/
DEVELOPING SNOW EVENT REMAINS PRIMARY FOCUS THIS MORNING. HAVE BEEN
SEEING SPOTTY LIGHT SNOW/FLURRIES ACROSS SOUTH DAKOTA THROUGH THE
NIGHT. CRUX OF SYSTEM DEVELOPING TO OUR SOUTH IN NEBRASKA THOUGH...
WITH VERY EVIDENT MID-UPPER LEVEL CIRCULATION SPINNING THROUGH THE
WESTERN PORTION OF THAT STATE EARLY THIS MORNING. BROAD BUT STRONG
ISENTROPIC LIFT WITH MID LEVEL WARM ADVECTION EXPECTED AHEAD OF THE
WAVE/INVERTED TROUGH BASED ON BOTH GFS/NAM. STRONGEST LIFT APPEARS TO
REMAIN FOCUSED NEAR/SOUTH OF INTERSTATE 90 CORRIDOR...WHICH IS ALSO
WHERE STRONGEST LIFT INTERSECTS DENDRITIC SNOW GROWTH TEMPERATURE
RANGE OF -12C TO -18C...WHICH EXTENDS OVER DEPTH OF 200-250MB THROUGH
MUCH OF THE EVENT. THIS SHOULD ENHANCE SNOWFALL RATIOS NEAR/SOUTH OF
INTERSTATE 90 THROUGH AFTERNOON. EVEN WITHOUT DENDRITIC ENHANCEMENT
EXPECT MOST DAYTIME SNOWFALL RATIOS TO BE ON THE ORDER OF 16-19:1.
HOWEVER AFOREMENTIONED SOUTHERN AREAS COULD PUSH CLOSER TO 20-25:1
RATIOS FOR A FEW HOURS THIS AFTERNOON...PRODUCING 2-3 INCHES OF SNOW
THIS AFTERNOON DESPITE RELATIVELY LOW QPF VALUES OF 0.10-0.15 INCHES.
MORE WIDESPREAD 20-25:1 SNOW RATIOS LIKELY OVERNIGHT AS THERMAL TROUGH
ALOFT SHIFTS SOUTHEAST ACROSS THE AREA. LIFT/MOISTURE START TO WANE
IN THE WEST AFTER 06Z AS THE UPPER WAVE/INVERTED TROUGH SHIFT EAST...
SO LOOKING AT ADDITIONAL NIGHTTIME SNOWFALL AMOUNTS FROM AROUND AN
INCH IN THE WEST...TO 2-3 INCHES EAST OF I-29.

FAR SOUTHEAST AREAS COULD SEE EFFICIENCY DROP OFF A BIT IN THE LATE
AFTERNOON/EVENING AS SOME MID-LEVEL DRYING WORKS INTO THE AREA FROM
THE SOUTH. THUS HAVE SLIGHTLY LOWER OVERALL SNOW TOTALS IN SIOUX
CITY TO STORM LAKE STRETCH. STILL AROUND 4 INCHES EXPECTED THERE
THOUGH...WITH 4-5 INCHES MORE LIKELY OVER REMAINDER OF EXISTING
ADVISORY AREA. SOUTHERN PORTIONS OF LAKE/MOODY COUNTIES IN SD...AND
LYON COUNTY IN MN...COULD ALSO PUSH CLOSER TO 4 INCHES...BUT BULK OF
THOSE COUNTIES LIKELY TO BE CLOSER TO 3 INCHES...AND GIVEN LONGER
DURATION OF SNOWFALL ALONG WITH RELATIVE LACK OF WIND TO CAUSE ANY
BLOWING SNOW ISSUES...OPTED TO KEEP ADVISORY FOCUSED ON AREAS WHERE
4-5 INCH AMOUNTS OVER 24+ HOUR DURATION ARE MORE LIKELY.

GENERAL DOWNGLIDE/SUBSIDENCE BEHIND THE WAVE EXPECTED TO MOVE INTO
LOWER JAMES VALLEY BEFORE DAYBREAK FRIDAY...LIMITING ANY ADDITIONAL
SNOWFALL IN THESE AREAS AFTER 12Z. THUS HAVE MADE SOME MINOR TWEAKS
TO END ADVISORIES A LITTLE EARLIER IN AREAS WEST OF I-29 CORRIDOR.
WITH THE SNOWFALL AND ASSOCIATED WIDESPREAD CLOUD COVER...EXPECT
LITTLE TEMPERATURE MOVEMENT OVER THE NEXT 24-36 HOURS...WITH HIGHS
TODAY/FRIDAY IN THE UPPER TEENS TO LOWER 20S...AND LOWS TONIGHT IN
THE LOWER TO MID TEENS.

SYSTEM SHOULD EXIT OUR EASTERN AREAS BY EARLY FRIDAY AFTERNOON WITH
APPROACHING SURFACE RIDGE KEEPING WINDS IN CHECK. ALTHOUGH 10-15 MPH
WIND WITH EXPECTED DRY NATURE OF THE SNOW MAY RESULT IN DRIFTING IN
OPEN AREAS...DO NOT ANTICIPATE VISIBILITY ISSUES IN BLOWING SNOW.

QUIET WEATHER RETURNS FRIDAY NIGHT THROUGH THE WEEKEND AND UPCOMING
NEW YEARS HOLIDAY PERIOD. SEEING A COUPLE OF CLIPPER SYSTEM DROPPING
SOUTHEAST THROUGH MINNESOTA/SOUTHERN ONTARIO NEXT WEEK...WITH CURRENT
TIMING AROUND SUNDAY NIGHT AND TUESDAY NIGHT TIME FRAMES. BOTH LOOK
TO REMAIN NORTHEAST OF OUR FORECAST AREA AT THIS TIME SO WILL KEEP
FORECAST DRY FRIDAY NIGHT THROUGH NEXT WEDNESDAY. COULD SEE AN
INCREASE IN CLOUDS DURING THESE TIMES WHICH...ALONG WITH SOME LOW
LEVEL WARMING AHEAD OF EACH WAVE...COULD KEEP OVERNIGHT LOWS A BIT
WARMER THESE NIGHTS. OTHERWISE PERIOD OF NEAR TO BELOW NORMAL
TEMPERATURES EXPECTED TO CONTINUE INTO THE START OF 2013.

&&

.AVIATION.../FOR THE 12Z TAF ISSUANCE/
WILL NOT TAKE LONG FOR FLIGHT CONDITIONS TO DETERIORATE INTO THE IFR
TO VLIFR RANGE TODAY...AS CEILINGS LOWER AND VISIBILITIES CRASH
QUICKLY AT ONSET OF APPROACHING LIGHT TO MODERATE SNOWFALL. INVERTED
TROUGH OF LOW PRESSURE AT THE SURFACE SUGGESTS THAT LOWER CLOUDS
WILL HANG TOUGH THROUGH THE ENTIRE PERIOD OF FORECAST ONCE
DEVELOPING...WITH WEAK CONVERGENCE LINGERING THROUGH 12Z NEAR THE
INTERSTATE 29 CORRIDOR. /CHAPMAN

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 9 AM CST
     FRIDAY FOR IAZ001-012-020-031.

     WINTER WEATHER ADVISORY FROM NOON TODAY TO NOON CST FRIDAY FOR
     IAZ002-003-013-014-021-022-032.

MN...WINTER WEATHER ADVISORY FROM NOON TODAY TO NOON CST FRIDAY FOR
     MNZ080-081-089-090-097-098.

NE...WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 9 AM CST
     FRIDAY FOR NEZ014.

     WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 6 AM CST
     FRIDAY FOR NEZ013.

SD...WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 9 AM CST
     FRIDAY FOR SDZ062-067-071.

     WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 6 AM CST
     FRIDAY FOR SDZ059>061-065-066-068>070.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR SDZ050-
     057-058-063-064.

&&
Hazardous weather outlook, Dec 27, 4:20 AM CST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
420 AM CST THU DEC 27 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
420 AM CST THU DEC 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
SNOW WILL SPREAD ACROSS THE REGION THROUGH MIDDAY TODAY...AND
CONTINUE THROUGH TONIGHT...PRODUCING WIDESPREAD SNOWFALL AMOUNTS
OF 2 TO 5 INCHES. THE HIGHEST AMOUNTS ARE EXPECTED FROM SOUTH OF
A LINE FROM CHAMBERLAIN AND MITCHELL SOUTH DAKOTA...TO PIPESTONE
AND TRACY MINNESOTA. ISOLATED AMOUNTS GREATER THAN 5 INCHES ARE
POSSIBLE FROM AROUND YANKTON SOUTH DAKOTA...TO NEAR SHELDON AND
SIBLEY IOWA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LIGHT SNOW WILL LINGER INTO FRIDAY MORNING ACROSS NORTHWEST IOWA
AND SOUTHWEST MINNESOTA. ANY ADDITIONAL ACCUMULATIONS FRIDAY
SHOULD BE UNDER AN INCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY SNOWFALL REPORTS TO THE NATIONAL
WEATHER SERVICE IN SIOUX FALLS.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Lyon

When
December 27, 8:00 AM CST to December 28, 2:00 PM CST
Where
Lyon forecast zone
Reported by
COOP Observer
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Snow accumulated 3 to 5 inches, with 4 inches reported at Lester.

Winter Weather, Osceola

When
December 27, 8:00 AM CST to December 28, 2:00 PM CST
Where
Osceola forecast zone
Reported by
COOP Observer
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Snow accumulated 3 to 4 inches, with 3 inches reported at Ocheyedan.

Winter Weather, Sioux

When
December 27, 8:00 AM CST to December 28, 2:00 PM CST
Where
Sioux forecast zone
Reported by
COOP Observer
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Snow accumulated 3 to 5 inches, with 4.3 inches reported at Sioux Center.

Winter Weather, O'Brien

When
December 27, 8:00 AM CST to December 28, 2:00 PM CST
Where
O'Brien forecast zone
Reported by
COOP Observer
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Snow accumulated 3 to 4 inches, with 3.5 inches reported at Sheldon.

Winter Weather, Plymouth

When
December 27, 8:00 AM CST to December 28, 2:00 PM CST
Where
Plymouth forecast zone
Reported by
COOP Observer
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

Snow accumulated 3 to 5 inches, with 5 inches reported at Le Mars.

Winter Weather, Cherokee

When
December 27, 8:00 AM CST to December 28, 2:00 PM CST
Where
Cherokee forecast zone
Reported by
COOP Observer
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

Snow accumulated 3 to 4 inches, with 3 inches reported at Cherokee.

Winter Weather, Woodbury

When
December 27, 8:00 AM CST to December 28, 2:00 PM CST
Where
Woodbury forecast zone
Reported by
Official NWS Observations
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

Snow accumulated 3 to 5 inches, with 5.2 inches reported at Sioux City.

Winter Weather, Ida

When
December 27, 8:00 AM CST to December 28, 2:00 PM CST
Where
Ida forecast zone
Reported by
Official NWS Observations
Coordinates
42.387, -95.513 (the zone’s center; the record gives no point)

Snow accumulated 3 to 5 inches, with 5 inches reported at Holstein.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426712, 426713, 426718, 426719, 426720, 426721, 426722, 426723.